Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 164, NWS Memphis, TN

September 14, 2009Tallahatchie County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 14, 2009, 2:41 PM CDT for Tallahatchie County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2009, 2:41 PM CDT (19:41 UTC)
Expired
Sep 14, 2009, 5:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 157 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1283 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 12:34 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 14, 12:34 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1234 PM CDT MON SEP 14 2009

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1027 AM CDT MON SEP 14 2009/

UPDATE...
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO SURGE INTO
THE MIDSOUTH THIS MORNING AS LOW PRESSURE OVER EAST TEXAS CONTINUES
TO PUSH LOW LEVEL MOISTURE INTO THE REGION. REGIONAL 12Z SOUNDINGS
ALL INDICATE PWAT VALUES NEAR OR IN EXCESS OF TWO INCHES. WILL
CONTINUE TO MONITOR FOR FLOODING POTENTIAL. CURRENT FORECAST IS ON
TRACK.

CCD

PREV DISCUSSION... /ISSUED 713 AM CDT MON SEP 14 2009/

UPDATE...

UPDATED FOR 12Z TAF DISCUSSION.

PREV DISCUSSION... /ISSUED 400 AM CDT MON SEP 14 2009/

DISCUSSION...

CURRENTLY...AN ELONGATED UPPER LOW IS SITUATED FROM NORTHEAST
TEXAS INTO SOUTHERN OKLAHOMA THIS MORNING WITH THE ASSOCIATED
SURFACE LOW NEAR HOUSTON TEXAS. BANDS OF SHOWERS AND ISOLATED
THUNDERSTORMS ARE MOVING ACROSS THE LOWER MISSISSIPPI VALLEY AND
INTO THE MID SOUTH AS THE DEEPER MOISTURE ASSOCIATED WITH THE
UPPER LOW SURGES NORTHWARD. TEMPERATURES RANGE FROM THE MID 60S TO
LOWER 70S ACROSS THE MID SOUTH THIS MORNING AND DEWPOINTS HAVE
RISEN INTO THE 60S ACROSS THE ENTIRE AREA.

TODAY AND TONIGHT...THE 00Z GFS SEEMS LIKE THE OUTLIER ATTM
WITH ITS MORE NORTHWARD POSITION OF THE UPPER AND SURFACE LOWS
BY LATER TONIGHT. THE ECMWF AND NAM ARE IN GOOD AGREEMENT AND
PREFERRED FOR THIS FORECAST THROUGH TONIGHT. THESE MODELS MOVE THE
UPPER LOW NEAR THE ARKANSAS/OKLAHOMA BORDER AND THE SURFACE LOW
INTO CENTRAL LOUISIANA BY LATER TONIGHT. HOWEVER ANY OF THE MODEL
SOLUTIONS WILL STILL RESULT IN DEEP MOISTURE CONTINUING TO SPREAD
ACROSS THE MID SOUTH WITH PRECIPITABLE WATER VALUES INCREASING TO
AROUND 2 INCHES. THE MORE NORTHERN GFS POSITIONS WOULD PROBABLY
RESULT IN A LITTLE MORE INSTABILITY MOVING INTO THE MID SOUTH AND
MORE THUNDERSTORM ACTIVITY. NOT REALLY SURE IF RAINFALL AMOUNTS
WILL BE HIGH ENOUGH OVER THE NEXT 24 HOURS TO CAUSE WIDESPREAD
FLOODING SO WILL CONTINUE TO HIGHLIGHT POSSIBLE FLOODING OF LOW
LYING AREAS IN THE HWO. WILL CONTINUE MOSTLY CATEGORICAL POPS
ACROSS THE AREA TODAY AND TONIGHT WITH BELOW NORMAL HIGH
TEMPS...IN THE UPPER 70S TO AROUND 80S...AND MILD LOW TEMPS IN
THE MID AND UPPER 60S.

TUESDAY AND WEDNESDAY...THE SLOW MOVING UPPER LOW WILL TRACK INTO
THE MID SOUTH WITH WET WEATHER CONTINUING. WILL CONTINUE ONGOING
HIGH POPS AND BELOW NORMAL TEMPS DUE TO CLOUDS AND RAIN. DEPENDING
ON THE TRACK OF THE UPPER LOW AND THE EVOLUTION OF THE CONVECTION
FLOODING COULD BE A PROBLEM AT SOME POINT DURING THIS PERIOD. WILL
CONTINUE TO MENTION FLOODING POTENTIAL IN THE HWO.

EXTENDED...MODELS CONTINUE TO HAVE TROUBLE WITH THE EXTENDED PART
OF THE FORECAST WHICH IS TO BE EXPECTED IN THIS UNUSUAL BLOCKING
PATTERN. CONFIDENCE IN FORECAST IS VERY LOW AFTER WEDNESDAY. HAVE
FOLLOWED THE 00Z GFS WHICH HAS AT LEAST SOME RESEMBLANCE TO
PREVIOUS RUNS. AS A RESULT WILL CONTINUE CHANCE POPS THROUGH THE
END OF THE WEEK AS THE SYSTEM WEAKENS AND LIFTS SLOWLY NORTH AND
THE DEEPER MOISTURE IS SHUNTED TO THE EAST. WILL LEAVE NEXT
WEEKEND DRY FOR NOW THOUGH THE ECMWF LINGERS THE SYSTEM OVER THE
AREA WHICH MAY PROLONG RAIN CHANCES.

SJM

&&

.AVIATION...

18Z TAF CYCLE

MVFR CONDITIONS WILL CONTINUE FOR MOST OF THE NEXT 24 HOURS.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE FOUND ACROSS THE
FORECAST AREA FOR MUCH OF THE NEXT 24 HOURS. CEILINGS AND
VISIBILITIES WILL OCCASIONALLY DROP TO IFR LEVELS. WINDS SHOULD BE
PRIMARILY FROM THE EAST TO NORTHEAST AT 5 TO 10 KNOTS.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  81  69  80  68 /  80  80  80  70
MKL  78  66  79  66 /  70  80  80  70
JBR  78  65  78  66 /  80  80  80  70
TUP  80  69  82  68 /  80  80  80  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 14, 4:44 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
444 AM CDT MON SEP 14 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
444 AM CDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE ENTIRE MID SOUTH THROUGH
TONIGHT. THIS MAY RESULT IN SOME LOCALIZED FLOODING OF LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAIN IS POSSIBLE ACROSS THE MID SOUTH THROUGH AT LEAST THE
MIDDLE OF THE WEEK. A COUPLE INCHES OF RAIN COULD FALL ACROSS THE
REGION WITH THE POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:57 PM CDTAreal Flood AdvisoryMEGLee, Prentiss, Tippah, Union2 hr
Sep 14, 6:47 PM CDTAreal Flood AdvisoryMEGChester, Hardeman, McNairy, Madison3 hr

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.